| Model Number |
VAMF4040C150TU |
| Medical Device Problem Codes |
Leak/Splash (1354); Malposition of Device (2616)
| Health Effect - Clinical Code |
Injury (2348)
| Date of Event |
06/16/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Evaluation code, conclusion: off-label, unapproved or contraindicated use (implanted in ascending).
Event or Problem Description
A valiant stent graft system was inserted in a patient for the endovascular treatment of a 6.2 cm in diameter ascending thoracic aortic aneurysm.It was reported that the aneurysm in the ascending aortic aneurysm was most likely due to an anastamosis from a previous procedure of heart transplant.The physician wanted to avoid an open repair a previous transplant patient and chose to utilize valiant stent grafts.The physician modified the valiant stent graft prior to the insertion into the patient, shortening the valiant 40x40x150 graft to 80mm and deployed it in a transapical approach, trying to land with the graft between the brachiocephalic artery and the sinotubular junction.During deployment, the valiant stent graft moved forward at the end and was 1cm distal to where the stent graft was intended to be implanted.There was a proximal type i endoleak at that time.The physician decided to use a second valiant stent graft, shortening 40x36x150 to 80 mm and try to land more proximal, right at the sinotubular junction.Preparing to deploy the second valiant stent graft, it was noticed that the first graft had migrated distally about 1cm.It was now covering 85% of the brachiocephalic instead of 40%.The second valiant stent graft was landed exactly where intended.There was 3cm of proximal seal and no endoleaks.From the right brachial access, the physician deployed another manufacturer's stent from the braciocephalic out into the aorta.Then implanted another manufacturer's 10x38 stent inside of the other stent and dilated it up to 14mm with a balloon.There was no gradient from the right femoral and right brachial arteries.When taking our final angiography, it was noticed that the second valiant stent graft had now migrated about 1 cm with a slight type i endoleak present.A ct revealed that the valiant stent graft continued to migrate and that there was a proximal type i endoleak into the aneurysm.Access was obtained through the left subclavian artery.The physician elected to implanted heli-fx aptus endoanchors in the proximal portion of the valiant 40x36x150 stent graft to adhere the valiant stent graft to the vessel wall.The physician successfully implant a thoracic evo device and a temporary pacemaker.The migration and the proximal type i endoleak were resolved.There was good seal at the end of the secondary intervention.The temporary pacemaker was later removed and the patient was pacing on their own.Per the physician, the causes of the events were related to extreme pressures in the ascending aorta combined with the fact the grafts were deployed in a reverse direction to what they were designed to do caused the migration with the type i endoleak.No additional clinical sequelae were reported and the patient is fine.
Additional Manufacturer Narrative
Film evaluation summary the cause of the reported events could not be determined from the limited still images provided.The films confirmed that 2 modified valiant stent grafts had been implanted into the ascending thoracic, via transapical approach, from just above the aortic root extending at or just distal to (partial covering) the brachiocephalic.Another manufacturer¿s device was later seen deployed with the proximal end just distal to the aortic root, and another mfgs stent was also seen implanted from the aorta into the brachiocephalic.The stent grafts and great vessels were all patent.The taa appeared excluded in the images provided and no clear proximal type i endoleak was observed.The cause of the stent graft inaccurate delivery and resulting type i endoleak and partial vessel coverage may have been related to implanting within the extreme pressures of the ascending aorta (off label), modification (shortening) of the stent grafts and deployment in the reverse direction (not following ifu).If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.